Anaphylaxis during cardiac surgery: implications for clinicians.

Published

Other Article (Review)

During surgery, patients are exposed to multiple foreign substances including anesthetic drugs, antibiotics, blood products, heparin, polypeptides (aprotinin, latex, and protamine), and intravascular volume expanders, which have the potential to produce life-threatening allergic reactions termed "anaphylaxis." The hallmark of perioperative anaphylaxis is acute cardiovascular and pulmonary dysfunction. Patients undergoing cardiac surgery have extensive monitoring that permits rapid recognition and treatment when anaphylaxis occurs. Initial, smaller doses of drugs, often called test doses, administered before the therapeutic dose may produce anaphylaxis, and so clinicians need to be prepared to treat reactions if they occur. Institution of cardiopulmonary bypass for hemodynamically unstable patients can be a life-saving maneuver, and should be considered in patients with refractory cardiovascular dysfunction. Arginine vasopressin should also be considered for patients with vasodilatory shock. In this review, we focus on recent concepts in understanding the incidence and management approaches for patients at risk for anaphylaxis in the operating room setting, with an emphasis on cardiac surgical patients.

Full Text

Duke Authors

Cited Authors

  • Levy, JH; Adkinson, NF

Published Date

  • February 2008

Published In

Volume / Issue

  • 106 / 2

Start / End Page

  • 392 - 403

PubMed ID

  • 18227290

Pubmed Central ID

  • 18227290

Electronic International Standard Serial Number (EISSN)

  • 1526-7598

Digital Object Identifier (DOI)

  • 10.1213/ane.0b013e3181602e0d

Language

  • eng

Conference Location

  • United States